A 24-year-old female asked:
Disclaimer

will drinking alcohol while taking antibiotics deter their effectiveness ? or will it make you more drowsy/nauseous . metronidazole and doxycycline

1 doctor answer
Dr. John Leander Po
17 years experience Infectious Disease
Severe vomiting: Like trimethoprim-sulfamethoxazole , Metronidazole and alcohol can cause a Disulfiram -like reaction similar the drug, Antabuse (disulfiram) - resulting in violent vomiting. Doxycycline in itself, can cause severe nausea and vomiting. As a result, you will not likely keep you medication down - which ultimately restricts the effectiveness of the vomited antibiotic.
Answered on Dec 31, 2017
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A member asked:
Dr. Philip Miller
A Verified Doctor answered
A US doctor answered Learn more
YES: Hard alcohol ingestion can interfere with antibiotic metabolism.
A 35-year-old member asked:
Dr. Heidi Fowler
24 years experience Psychiatry
No : Avoid alcohol use for at least 3 days after completing Metronidazole regimen. Concurrent use can cause tachycardia, nausea, vomiting, paresthesia, ho ... Read More
A 26-year-old female asked:
Dr. Michael Swor
39 years experience Obstetrics and Gynecology
Yes: Coffee is safe.
1
1 thank
A 24-year-old female asked:
Dr. James Ferguson
45 years experience Pediatrics
Hard to say: If you are self treating you could do more harm than good. Testing for which if any STD is involved is important. Some are not killed by those meds, a ... Read More

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month